Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 87, NWS Pueblo, CO

July 16, 1998Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 16, 1998, 12:39 PM MDT for Las Animas County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1998, 12:39 PM MDT (18:39 UTC)
Expired
Jul 16, 1998, 1:40 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 1:07 PM MDTHail 0.75Stonewall, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.7 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-421 J/kg
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

187 
WUUS1 KPUB 161841 RRA
SVRPUB
COC071-161940-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1239 PM MDT THU JUL 16 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME WESTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 140 PM MDT

* AT 1238 PM MDT...RADAR SHOWED A SEVERE STORM AT MONUMENT PARK...OR
  29 MILES WEST OF TRINIDAD MOVING SOUTH AT 20 MPH.

SOME LOCATIONS AFFECTED WILL BE ALONG HIGHWAY 12 BETWEEN MONUMENT
PARK AND VIGIL THROUGH 115 PM.  AT THIS TIME...THE MOST LIKELY
SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS.
IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

SR/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:25 AM MDT, 9 hours 14 minutes earlier.

Area forecast discussion, Jul 16, 3:25 AM MDT, 9 hours 14 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
325 AM MDT THU JUL 16 1998

CHALLENGES TODAY...THUNDERSTORM COVERAGE AND INTENSITY.  2 PV
ANOMALIES AFFECTING SOUTHERN COLORADO WEATHER.  ONE CAME ACROSS IN
NORTHWEST FLOW PATTERN AROUND MIDNIGHT...INITIATING A NUMBER OF
SHOWERS AND THUNDERSTORMS.  THIS DISTURBANCE HAS PASSED BUT ANOTHER
IS ON THE WAY.  ACCORDING TO THE SHORT RANGE MODELS...THIS SECOND
DISTURBANCE SHOULD BE POISED OVER SOUTHWEST WYOMING ATTM PREPARING
TO DIG SOUTH.  DISTURBANCE IS MARKED IN SATELLITE PICTURES BY DRYING
OVER SOUTHWEST WYOMING NOTED IN WATER VAPOR IMAGERY.  MODELS BRING
THIS DISTURBANCE SOUTH ACROSS COLORADO THIS MORNING...PROBABLY
TRIGGERING CONVECTION EARLIER THAN USUAL...PRIOR TO NOON.  SO...WILL
NOT CONFINE SHOWERS AND THUNDERSTORMS TO THE AFTERNOON THIS TIME.

BELIEVE THAT GUIDANCE POPS ARE PROBABLY TOO LOW TODAY.  THE
ATMOSPHERE HAS MOISTENED CONSIDERABY AT LOWER LEVELS WITH THE
PASSAGE OF RECENT DISTURBANCES.  BOTH THE ONE YESTERDAY AFTERNOON
AND THE ONE TONIGHT HAVE PUSHED DEWPOINTS WELL INTO THE 50S ACROSS
ALL OF EASTERN COLORADO.  THE ATMOSPHERE WILL CONTINUE MODIFYING IN
FAVOR OF CONVECTION WITH THE APPROACH OF THE WYOMING DISTURBANCE.
GRIDDED TEMPERATURES FIELDS INDICATE SOME PRETTY STRONG COOLING WILL
TAKE PLACE ABOVE 500 MB THIS MORNING.  300 MB TEMPERATURES ARE
FORECAST TO DROP 4C 00Z-18Z THURSDAY IN RESPONSE TO AN H3 COLD
POOL DROPPING SOUTH OVER COLORADO.  MODEL SOUNDINGS SHOW THAT THIS
COOLING WILL HELPED TO DESTABILIZE THE ATMOSPHERE THIS MORNING AND
TO BOOST CAPES.  WITH PRECIPITABLE WATERS REMAINING AROUND .8
INCHES...THERE SHOULD BE PLENTY OF MO:ISTURE FOR SOME HEAVY RAIN
SHOWERS.  ADDITIONALLY...THE COOLING ALOFT (LOWER WET BULB ZEROS)
SHOULD HELP TO FACILITATE BETTER HAIL PRODUCTION THAN IN RECENT DAYS.
IN SUMMARY...STORMS TODAY MAY BE A BIT MORE INTENSE THAN THOSE OF
LATE.

In the hours before

Special weather statement, Jul 16, 7:00 AM MDT, 5 hours 39 minutes before
COZ060>081-170600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT THU JUL 16 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

AN UPPER LEVEL DISTURBANCE DROPPING OUT OF WYOMING WILL LIKELY
TRIGGER THUNDERSTORMS EARLIER THAN USUAL TODAY...PROBABLY BEFORE
NOON IN SOME AREAS.

TODAY'S STORMS MAY BE A BIT MORE INTENSE THAN IN PREVIOUS DAYS.  COOLING
ALOFT AND MOIST LOW LEVEL UPSLOPE FLOW WILL RESULT IN STORMS CAPABLE OF
PRODUCING HEAVY RAIN AND HAIL TO AROUND 1 INCH IN DIAMETER.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...POSSIBLY PRIOR TO NOON.

TUNE INTO TO YOUR NOAA WEATHER RADIO BROADCAST FOR AN UPDATED OUTLOOK
AROUND NOON.

LW

COZ060>081-170600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT THU JUL 16 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

AN UPPER LEVEL DISTURBANCE DROPPING OUT OF WYOMING WILL LIKELY
TRIGGER THUNDERSTORMS EARLIER THAN USUAL TODAY...PROBABLY BEFORE
NOON IN SOME AREAS.

TODAY'S STORMS MAY BE A BIT MORE INTENSE THAN IN PREVIOUS DAYS.  COOLING
ALOFT AND MOIST LOW LEVEL UPSLOPE FLOW WILL RESULT IN STORMS CAPABLE OF
PRODUCING HEAVY RAIN AND HAIL TO AROUND 1 INCH IN DIAMETER.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...POSSIBLY PRIOR TO NOON.

TUNE INTO TO YOUR NOAA WEATHER RADIO BROADCAST FOR AN UPDATED OUTLOOK
AROUND NOON.

LW
Special weather statement, Jul 16, 11:42 AM MDT, 57 minutes before
COZ060>081-170600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1142 AM MDT THU JUL 16 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A MOIST SOUTHEASTLY FLOW WILL CONTINUE THIS AFTERNOON OVER THE
SOUTHEAST PLAINS AND AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTH THROUGH
EASTERN COLORADO...TRIGGERING THUNDERSTORMS.

THE SHEAR PROFILE TODAY INDICATES A BETTER POSSIBILITY OF SEVERE
WEATHER...AND HAIL TO AROUND 1 INCH IN DIAMETER IS POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED IN EL PASO...KIOWA...PROWERS...
BENT...CROWLEY...AND OTERO COUNTIES.
Special weather statement, Jul 16, 11:42 AM MDT, 57 minutes before
COZ060>081-170600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1142 AM MDT THU JUL 16 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A MOIST SOUTHEASTLY FLOW WILL CONTINUE THIS AFTERNOON OVER THE
SOUTHEAST PLAINS AND AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTH THROUGH
EASTERN COLORADO...TRIGGERING THUNDERSTORMS.

THE SHEAR PROFILE TODAY INDICATES A BETTER POSSIBILITY OF SEVERE
WEATHER...AND HAIL TO AROUND 1 INCH IN DIAMETER IS POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED IN EL PASO...KIOWA...PROWERS...
BENT...CROWLEY...AND OTERO COUNTIES.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:04 PM MDTSevere Thunderstorm WarningPUBLas Animas61 min
Jul 16, 4:39 PM MDTSevere Thunderstorm WarningPUBCrowley61 min
Jul 16, 5:10 PM MDTSevere Thunderstorm WarningPUBSaguache60 min
Jul 16, 5:45 PM MDTSevere Thunderstorm WarningPUBCrowley, Pueblo60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.